Alert archive / Indiana / Areal Flood Advisories in 2021
Areal Flood Advisory 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood advisory at Mar 18, 2021, 12:40 PM EDT for 11 counties in Indiana. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 12:40 PM EDT (16:40 UTC)
- Expired
- Mar 18, 2021, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Hamilton County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WGUS83 KIND 181640
FLSIND
Flood Advisory
National Weather Service Indianapolis IN
1240 PM EDT Thu Mar 18 2021
INC011-015-023-035-057-067-095-107-135-157-159-182000-
/O.NEW.KIND.FA.Y.0002.210318T1640Z-210318T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Carroll IN-Clinton IN-Delaware IN-Hamilton IN-Howard IN-
Madison IN-Montgomery IN-Randolph IN-Tippecanoe IN-Tipton IN-
1240 PM EDT Thu Mar 18 2021
The National Weather Service in Indianapolis has issued a
* Flood Advisory for...
Boone County in central Indiana...
Clinton County in central Indiana...
Hamilton County in central Indiana...
Howard County in central Indiana...
Madison County in central Indiana...
Tipton County in central Indiana...
Delaware County in east central Indiana...
Randolph County in east central Indiana...
Carroll County in north central Indiana...
Northeastern Montgomery County in west central Indiana...
Tippecanoe County in west central Indiana...
* Until 400 PM EDT.
* At 1240 PM EDT, Doppler radar and automated rain gauges indicated
between 1 and 2 inches of rain have fallen since last night. Minor
flooding is ongoing or expected to begin shortly in the advisory
area.
* Some locations that will experience flooding include...
Muncie, Lafayette, Anderson, Kokomo, Frankfort, Carmel, Fishers,
Noblesville, West Lafayette, Lebanon, Zionsville, Elwood,
Alexandria, Tipton, Winchester, Delphi, Windfall, Westfield,
Yorktown and Cicero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4056 8709 4056 8677 4074 8675 4074 8653
4069 8653 4069 8637 4056 8637 4057 8586
4038 8586 4038 8522 4031 8522 4031 8480
4002 8481 4009 8555 3995 8561 3992 8668
$$
MK1 follow-up statement
378
WGUS83 KIND 181900
FLSIND
Flood Advisory
National Weather Service Indianapolis IN
300 PM EDT Thu Mar 18 2021
INC011-015-023-035-057-067-095-107-135-157-159-182000-
/O.CON.KIND.FA.Y.0002.000000T0000Z-210318T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Carroll IN-Clinton IN-Delaware IN-Hamilton IN-Howard IN-
Madison IN-Montgomery IN-Randolph IN-Tippecanoe IN-Tipton IN-
300 PM EDT Thu Mar 18 2021
...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON
FOR BOONE, CLINTON, HAMILTON, HOWARD, MADISON, TIPTON, DELAWARE,
RANDOLPH, CARROLL, NORTHEASTERN MONTGOMERY AND TIPPECANOE COUNTIES...
At 300 PM EDT, Doppler radar and automated rain gauges show heavy
rain fell over the area today and was still falling over parts of
the advisory area. Minor flooding will continue over parts of the
advisory area. Between 1 and 2 inches of rain have fallen since last
night.
Some locations that will experience flooding include...
Muncie, Lafayette, Anderson, Kokomo, Frankfort, Carmel, Fishers,
Noblesville, West Lafayette, Lebanon, Zionsville, Elwood,
Alexandria, Tipton, Winchester, Delphi, Windfall, Westfield,
Yorktown and Cicero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4056 8709 4056 8677 4074 8675 4074 8653
4069 8653 4069 8637 4056 8637 4057 8586
4038 8586 4038 8522 4031 8522 4031 8480
4002 8481 4009 8555 3995 8561 3992 8668
$$
MKWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood advisory went out at Mar 18, 10:01 AM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 18, 10:01 AM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1001 AM EDT Thu Mar 18 2021 .Forecast Update... Issued at 1000 AM EDT Thu Mar 18 2021 Wind Advisory along/north of the Terre Haute-Greensburg line now extended through 1100 PM this evening. No major changes so far this morning as moderate to occasionally heavy rain continues, and winds continue to increase across most of central Indiana. Lowered POPs a bit across our southern tier and especially the southwestern-most counties...although agree with most recent guidance that coverage of showers will fill in a bit for the southwestern quadrant as the day goes on and the overall system pulls slightly southward as the surface low departs to our southeast. Main axis of rain still progged for north of I-70, where most locations will pick up 1.00-1.75" from just the 12z-0z period today. Decided to extend Wind Advisory for same counties through 3z tonight as guidance shows H850 LLJ continuing while crossing the region this evening. Temperatures will drop into the 40s by late today. && .Short Term...(Today through Friday) Issued at 311 AM EDT Thu Mar 18 2021 ...Wind Advisory from 8 AM to 8 PM Today... Widespread rain with a few storms is expected for today as an upper level low pressure system passes through the Midwestern states. As of early this morning, the surface low pressure system was crossing into southern Illinois. During much of the overnight hours, precipitation has struggled to make it very far into Indiana which seems to be due to the fact that much of the moisture has been robbed by the convection across the southern Gulf states. Surface flow remains easterly with little additional moisture advection. Do think that rain will slowly become more widespread later this morning as the low pressure moves closer and the strong low to mid level lift arrives. The threat for thunder appears fairly minimal with the expected falling temperatures today, so will cap the mention at just SChc. With the overall lack of strong convection, that should also lead to slightly lower QPF amounts compared to what previous forecasts had, but with the fairly persistent rain, still expected amounts of around an inch for much of the area. The primary concern for the daytime hours looks to be strong winds with the core of the 850mb LLJ over the area by mid afternoon. That combined with the increasing pressure gradient forces should bring winds to around 40- 45 mph at times for much of the forecast area. The main question will be whether the precipitation and clouds limit the depth of the mixing layer, but models seem to show an area of nearly dry adiabatic winds up to around 900mb which should be just deep enough to tap into those higher winds. Will make a slight southward expansion of the wind advisory to account for the increased confidence in these higher winds. The surface low will pass to the south and after 00Z will be southeast of the forecast area. After that point forcing quickly comes to an end as Indiana ends up on the northwestern side of the surface low. Do think there may be a brief period where snow is possible, but overall coverage should be minimal with precipitation generally ending before temperatures fall to near freezing. As the low exits, winds should come down enough to be below criteria for the Wind Advisory by around the same time. Clouds will quickly move out late tonight which should allow for temperatures to drop into the upper 20s. Dry and quiet weather then arrives for Friday as skies clear. CAA behind the system will keep temperatures seasonably cool but with the strong sun, conditions will feel closer to normal. && .Long Term...(Friday night through Wednesday) Issued at 311 AM EDT Thu Mar 18 2021 ...Dry and Pleasant Late Week through Monday... ...Potential Severe Weather and Flooding Pattern Emerges Mid Week... Long term period looks to start on a dry, pleasant, and warming note as high pressure dominates the area at the surface and aloft. A very dry column noted in forecast soundings, and as time goes on expect a more and more well mixed afternoon boundary layer across the area. Currently in the vegetation preemergence portion of the spring where guidance tends to underestimate mixing impacts on dewpoints, and to a degree on temperatures, as well as when models tend to take a bit to fully incorporate the impact of increasingly strong spring sunshine. Have made adjustments during the dry period to increase diurnal temperature range, particularly on the max temp side, and to better depict mixing out of very shallow, gradually moistening dewpoints as time goes on and southerly flow begins to establish itself. This will likely have implications for fire weather conditions down the line. As we get through what should be a very pleasant weekend and get into early next week, the next longwave trough pushes into the western US and begins to wrap up/close off another strong low pressure system over the panhandles, hooking it up into the upper Great Lakes during the work week. This will require a return of precipitation chances as early as Tuesday and continuing through the remainder of the period. Some model depictions of the first of what may be two low pressure systems depict an overall evolution and track not that dissimilar from what local research has shown to be potential severe weather producers, and will have to monitor this evolution, and particularly timing, closely as we get toward Tuesday and Wednesday. CIPS analogs show some solid support for this, albeit with all the caveats that come with a time horizon of day 6-7. Upper level flow in the larger longwave trough becomes quite meridional/boundary parallel with the second low pressure system as the tail end of the baroclinic zone slows near the very end of the forecast period/midweek next week, and another shortwave or closed low pivots through the longwave trough. This setup could produce a direct fetch of tropical moisture into the area, and along with the forcing aligned parallel to the slowed boundary, produce a setup mid week for possible heavy rain and hydrologic issues. This will also need close monitoring over the next several days. && .Aviation...(12Z TAF Issuance) Issued at 608 AM EDT Thu Mar 18 2021 IMPACTS: -IFR to LIFR cigs through much of the day, becoming IFR after 00Z this evening -MVFR to IFR vsbys through the afternoon. Thunder possible, most likely at BMG -Northeasterly winds becoming northerly. Wind gusts up to 35-40kts at times today. DISCUSSION: Widespread rain to continue through much of the day leading to IFR to LIFR vsbys and cigs. Isolated thunder is possible through the morning hours with best chances at BMG. Winds will gradually become more northerly through the day with frequent gusts in excess of 30kts and occasional gusts up to 40kts. Rain will come to an end after 00Z with a gradual weakening of winds through the overnight hours along with improvement to VFR cigs. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM EDT this evening for INZ021-028>031- 035>049-051>057-065. && Update...AGM Short Term...White Long Term...Nield Aviation...White
Hazardous weather outlook, Mar 18, 3:23 AM EDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 323 AM EDT Thu Mar 18 2021 INZ060>064-067>072-190730- Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 323 AM EDT Thu Mar 18 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A few thunderstorms are possible through the late morning hours. Storm motion will generally be to the northeast at 20-30 mph. Outside of storms, winds will occasionally gust up to 40 mph through the evening. Rainfall amounts of around an inch today may lead to isolated flooding of poorly drained areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>049-051>057-065-190730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, and Greensburg 323 AM EDT Thu Mar 18 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A few thunderstorms are possible through the late morning hours. Storm motion will generally be to the northeast at 20-30 mph. Outside of storms, winds will occasionally gust up to 50 mph through the evening. Rainfall amounts of around an inch today may lead to isolated flooding of poorly drained areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 18, 11:06 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1106 AM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM FLOOD TERRE HAUTE 39.47N 87.38W
03/18/2021 VIGO IN PUBLIC
STREET FLOODING PER TWITTER REPORT.
&&
MKLocal storm report, Mar 18, 12:03 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1203 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM NON-TSTM WND DMG 1 ESE PITTSBORO 39.86N 86.44W
03/18/2021 HENDRICKS IN NWS EMPLOYEE
TREE DOWN.
&&Local storm report, Mar 18, 12:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1207 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM NON-TSTM WND DMG 2 E BROWNSBURG 39.84N 86.36W
03/18/2021 HENDRICKS IN NWS EMPLOYEE
SEMI FLIPPED OVER IN THE VICINITY OF
INTERSTATE 74 AND RONALD REGAN PARKWAY.
&&Local storm report, Mar 18, 12:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM NON-TSTM WND DMG 3 WSW CARMEL 39.96N 86.17W
03/18/2021 HAMILTON IN LAW ENFORCEMENT
TREE DOWN ACROSS 116TH STREET. VIA TWITTER.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:37 PM EDT | Areal Flood Advisory | IND | Boone, Carroll, Clinton, Delaware, Fountain, Hamilton and 14 more | 6 hr |
| Mar 18, 4:57 PM EDT | River Flood Warning | IND | Marion | 14 hr |
| Mar 18, 4:57 PM EDT | River Flood Warning | IND | Delaware, Randolph | 37 hr |
| Mar 18, 4:57 PM EDT | River Flood Warning | IND | Johnson | 38 hr |
| Mar 18, 5:31 PM EDT | River Flood Warning | IND | Boone, Marion | 11 hr |
Nearby
Areal Flood Advisories in Indiana, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.